Once-weekly isoniazid (INH) and rifapentine (RPT) (wHP) for 3 months is a recommended regimen for latent tuberculosis infection (LTBI). Limited drug interaction data exist on the use of this regimen with antiretroviral agents. This study sought to characterize the effects of wHP on the steady-state pharmacokinetics (PK) of dolutegravir (DTG).
This was an open-label, intrasubject drug interaction study in HIV-negative healthy volunteers comprised of 2 phases: (1) DTG once daily alone and (2) DTG once daily with wHP. The study design is detailed in Figure 1. DTG levels were measured at all PK visits, and RPT and INH levels on Day 19. DTG, RPT, and INH PK parameters were determined by non-compartmental methods (Phoenix WinNonlin, v6.4). Geometric mean ratios with 90% confidence intervals [CI] were compared between PK days. Adverse events (AEs) were graded via the DAIDS AE Toxicity Table (v2.0).
Of 4 enrolled subjects (3 males, 1 female, age 22-46 years), 3 completed the study and 1 withdrew prior to the 3rd dose of HP. The study was stopped prematurely due to the development of multiple AEs in 2 subjects. In both subjects, flu-like syndrome with symptoms of nausea, vomiting, and fever (Grades 2 and 3) began ~8 hours after the last doses of DTG, RPT, and INH and lasted 24-48 hours. One subject required a 24-hour hospitalization for management of orthostatic hypotension (Grade 3). Transaminase elevations (Grades 2-4) occurred in both subjects. Following wHP initiation, DTG exposure was decreased by 46% on Day 14 vs. 4 (p=0.134, 90% CI [0.27-1.10]) and Cmin was decreased by 74% on Day 15 (p=0.017) (n=4). The Cmin was 5.3x DTG’s protein-adjusted IC90 (0.064 μg/mL) at this time point (range 0.9-11.0). One subject had multiple Cmin values <0.3 μg/mL following wHP initiation, a level associated with higher rates of DTG treatment failure. Day 19 exposure to RPT and its active metabolite were similar to reference PK data, but INH exposure was 67-92% higher than expected in the 2 subjects who developed AEs.
Serious toxicities, possibly related to high INH exposure, were observed in 2 of 3 subjects receiving 3 doses of wHP with once daily DTG, leading to early termination of our study. Limited PK data from these subjects showed decreased DTG exposure and Cmin values with wHP co-administration. Given that flu-like syndrome was reported in <4% of subjects in studies of the efficacy of wHP alone, these data suggest that co-administration of DTG and wHP should be avoided.